Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 235, NWS Omaha, NE

July 30, 2002Antelope County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 30, 2002, 5:36 PM CDT for Antelope County, Nebraska. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 30, 2002, 5:36 PM CDT (22:36 UTC)
Expired
Jul 30, 2002, 6:30 PM CDT
In force
54 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Antelope County, NE

The radar

The Omaha radar (KOAX), 170 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 6:22 PM CDTHail 1Clearwater, NE
Jul 30, 6:39 PM CDTThunderstorm Wind 50 EClearwater, NEA storm spotter estimated thunderstorm wind gusts of around 60 mph.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 30, 4:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.6 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2002-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1420 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2002-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1420 J/kg
Mixed-layer CIN
-326 J/kg
Mixed-layer LCL
2219 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:55 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 30, 2:55 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
255 PM CDT TUE JUL 30 2002

FORECAST CHALLENGES THUNDERSTORM CHANGES AND TEMPERATURES

IN NEAR TERM AREA OF MID LEVEL BASED TYPE THUNDERSTORMS THAT
DEVELOPED BETWEEN 09Z AND 12Z CONTINUE POSSIBLY BECOMING MORE LOWER
LEVEL CONNECTED FROM DAYTIME HEATING AND OUTLFOW BOUNDARIES. BASED
ON CURRENT TRENDS WILL NEED TO ADD OR UPGRADE POPS MOST AREAS FOR
TNGT. SOME CONVECTION DEVELOPING FROM NORTH CENTRAL INTO SOUTHWEST
NEBRASKA ALONG SURAFCE TROF MAY ALSO WORK INTO AREA TNGT AS THIS
TROF AXIS MOVES EAST. OVERALL PTNS EXTREME SE NEB AND SW IA MAY HAVE
THE LEAST POTENTIAL.  FEEL WED WILL BE MAINLY DRY WITH NEXT CHC FOR
TSTMS MAINLY WED NIGHT AS FNTRL BNDRY MOVES INTO AREA. VERY HOT
TEMPERATURES AGAIN WED BRING CONCERN FOR NEED OT HEAT ADVISORY.
HOWEVER MORE SWLY LOW LEVEL WIND COMPONENT MAY AGAIN KEEP DEWPOINTS
MORE IN 60S WHICH WILL KEEP HEAT INDEX FROM GOING OUT OF SIGHT. DUE
THIS UNCERTAINITY WILL NOT ISSUE AT THIS JUNCTURE AND LET MID SHIFT
MAKE ASSESSMENT. ON THU AND THU NIGHT BELIEVE MAUN CHC FOR SHOWERS
AND TSTMS WIL BE OVER SRN ZONES WITH LESS LIKELIHOOD ACROSS N.
GENERAL CHC FOR SHOWERS AND TSTMS FRI AS BNDRY MOVES NWD. 30/12Z
MESO ETA SEEMS TO HAVE GENERAL HANDLE ON PATTERN AND WILL BE
FOLLOWED FOR MOST FCST PERIODS THRU 60 HOURS WITH ETA EXTENSION
TOWARD 84 HOURS. EXTENDED PERIODS QUITE MURKY AS AVN AGAIN SUFFERS
CONVECTIVE FEEDBACK PROBLEMS OVER HIER TERRAIN OF CO AND WY STARTING
THU EVENING WHICH CREATES DOUBT IN MODEL. WAS ALSO CONSIDERABLE
DIFFERENCE BETWEEN MRF AND ECMWF IN LATER PERIODS OF DAYS 4-7. NCEP
SUBLECTIVE GUIDANCE FAVORED LEAVING FNT STALLING SRN NEB INTO NRN MO
WHICH WILL HAS SOME PROBLEMS MESHING WITH 30/12Z ETA.

.OMA...NONE.

WIESE

In the hours before

Special weather statement, Jul 30, 12:25 PM CDT, 5 hours 11 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-302230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1225 PM CDT TUE JUL 30 2002

STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT IN
EASTERN
NEBRASKA AND SOUTHWEST IOWA.

THE AIRMASS OVER EASTERN NEBRASKA AND SOUTHWEST IOWA THIS
AFTERNOON AND EVENING IS EXPECTED TO BE UNSTABLE WITH STEEP LAPSE
RATES... BRINGING THE POTENTIAL FOR THUNDERSTORMS. THE PASSAGE OF
A WEATHER DISTURBANCE MAY ALSO SERVE TO AID THUNDERSTORMS
FORMATION. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS
AND LARGE HAIL THE PRIMARY SEVERE WEATHER THREATS.

VERY HOT TEMPERATURES ARE LIKELY ACROSS EASTERN NEBRASKA
AND WESTERN IOWA THROUGH WEDNESDAY.  READINGS SHOULD
CLIMB TO 97 TO 103 DEGREES.  ALTHOUGH DEWPOINTS THIS AFTERNOON
WILL BE MAINLY IN THE 60S...HEAT INDEX VALUES THIS AFTERNOON WILL
APPROACH 105 DEGREES DURING THE PEAK HEATING OF THE DAY. ON
WEDNESDAY THE AIR MASS MAY BE MORE MOIST...WITH AFTERNOON HEAT
INDEX VALUES OF FROM 105 TO 115 DEGREES POSSIBLE.  NIGHT TIME
TEMPERATURES WILL PROVIDE SOME RELIEF FROM THE HEAT...DROPPING
BACK INTO THE 70S WITH SOUTHERLY WINDS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

GW
Local storm report, Jul 30, 2:08 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
208 PM CDT TUE JUL 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 PM    PLATTE CENTER             NE   1 INCH HAIL
07/30/02   PLATTE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0138 PM    4 SW SURPRISE             NE   .88 INCH HAIL
07/30/02   BUTLER                         REPORTED BY PUBLIC.

0138 PM    COLUMBUS                  NE   .75 INCH HAIL
07/30/02   PLATTE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0150 PM    COLUMBUS                  NE   1 INCH HAIL
07/30/02   PLATTE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0150 PM    COLUMBUS                  NE   1.25 INCH HAIL
07/30/02   PLATTE                         ESTM. WIND SPEED 40
                                          MPH. REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 30, 2:41 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
241 PM CDT TUE JUL 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    COLUMBUS                  NE   61 MPH TSTM GUST
07/30/02   PLATTE                         REPORTED BY ASOS.

0215 PM    BELLWOOD                  NE   .75 INCH HAIL
07/30/02   BUTLER                         REPORTED BY PUBLIC.

0230 PM    4 W BELLWOOD              NE   1.75 INCH HAIL
07/30/02   BUTLER                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 30, 5:22 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
522 PM CDT TUE JUL 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0507 PM    6 W VERDIGRE              NE   1.75 INCH HAIL
07/30/02   KNOX                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 10:47 AM CDTSevere Thunderstorm WarningOAXPlatte28 min
Jul 30, 12:37 PM CDTSevere Thunderstorm WarningOAXButler38 min
Jul 30, 12:41 PM CDTSevere Thunderstorm WarningOAXPlatte34 min
Jul 30, 1:14 PM CDTSevere Thunderstorm WarningOAXSeward46 min
Jul 30, 1:16 PM CDTSevere Thunderstorm WarningOAXPlatte29 min
Jul 30, 1:45 PM CDTSevere Thunderstorm WarningOAXButler, Platte40 min
Jul 30, 2:19 PM CDTTornado WarningOAXButler31 min
Jul 30, 5:28 PM CDTSevere Thunderstorm WarningOAXKnox47 min
Jul 30, 6:32 PM CDTSevere Thunderstorm WarningOAXAntelope28 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.